Alert archive / Illinois / Tornado Warnings in 2023

Tornado Warning 36, NWS Quad Cities, IA

April 4, 2023Bureau County, Henry County, Whiteside County, Illinois

NWS Quad Cities, IA issued this tornado warning at Apr 4, 2023, 10:16 AM CDT for Bureau County, Henry County, Whiteside County, Illinois. It was in force for 14 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2023, 10:16 AM CDT (15:16 UTC)
Expired
Apr 4, 2023, 10:30 AM CDT
In force
14 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Bureau County, IL, Henry County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 52 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 10:25 AM CDTHAIL 14 S Spring Hill, ILREPORT FROM MPING: QUARTER (1.00 IN.).
Apr 4, 10:35 AM CDTTSTM WND DMGHooppole, ILSNAPPED TREE, REPORT FROM SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
518 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

916 
WFUS53 KDVN 041516
TORDVN
ILC011-073-195-041530-
/O.NEW.KDVN.TO.W.0036.230404T1516Z-230404T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
1016 AM CDT Tue Apr 4 2023

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  South central Whiteside County in northwestern Illinois...
  Northeastern Henry County in northwestern Illinois...
  Northwestern Bureau County in north central Illinois...

* Until 1030 AM CDT.
    
* At 1016 AM CDT, a severe thunderstorm capable of producing a
  tornado was located near Spring Hill, or 17 miles northeast of
  Cambridge, moving northeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Hooppole, Yorktown and Leon Corners around 1030 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4146 9006 4156 9011 4170 8984 4155 8973
TIME...MOT...LOC 1516Z 247DEG 25KT 4153 9004 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Apr 4, 6:38 AM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 4, 6:38 AM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
638 AM CDT Tue Apr 4 2023

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 255 AM CDT Tue Apr 4 2023

Warm front extended from central MO to central IL with temps well in
the 60s and dewpoints in the lower to mid 60s south of the front.
To the north of the front across the dvn cwa temps were in the
40s with a brisk northeast winds. Isolated elevated thunderstorms
were developing.

&&

.SHORT TERM...(Today and tonight)
Issued at 255 AM CDT Tue Apr 4 2023

...Dangerous Severe Weather Today and Tonight...

Be Weather Aware!

Today and tonight: Volatile and dangerous day ahead with an
intense cyclone tracking from CO to se MN. This system will have
all the ingredients necessary for severe storms including long-
lived supercells producing strong to possibly violent tornadoes,
giant hail of 2 inches or greater in diameter (hen egg or larger),
and damaging winds of over 75 mph. The wind fields will be very
strong with a LLJ of 60-70 kts, and an h250 jet of 170 kts! Deep
layer shear will be very strong and SRH values of at least 500
J/kg. More than enough for the potential for long-track tornadoes,
especially later this afternoon and into the overnight hours
(even more dangerous!). The warm front will lift northward across
the cwa which will be key to the location of the strongest
tornadoes. Afternoon temps will range from the lower 60s along Hwy
20 to the lower to mid 80s in our southern counties. Dewpoints
are expected to be in the lower to mid 60s, similar to last
Friday's event. Today's temps will be warmer than on Friday and
thus CAPE values will be more favorable for explosive development.
We will also need to keep an eye on the strength of the cap.
Later tonight is when the strong cold front/dry line arrives.

Now let's dig more into the severe details: CAM's suggest 3 rounds
of severe storms. Round 1) This morning scattered elevated
supercells producing large hail until about noon. This is when
the LLJ strengthens to 40 kts with deep layer shear strengthening
and frzg lvls about 11k ft which is ideal for severe hail. Round
2) Later this afternoon/evening the cap begins to break and
supercells develop with all modes of dangerous severe weather
occurs as mentioned above. Round 3) After midnight a squall line
accompanies the strong cold front/dry line with the potential for
damaging winds/QLCS tornadoes. Can't rule out supercells with
strong tornadoes during the night due to the very strong
shear/wind fields.

.LONG TERM...(Wednesday through Monday)
Issued at 255 AM CDT Tue Apr 4 2023

Pattern change to quieter weather for a while with a northwest to
zonal flow. Colder Wednesday and Thursday and windy then
temperatures look to warm up into the 60s and 70s this weekend and
into early next week. There is a chance of showers on Sunday into
Sunday night with the passage of a trough.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 634 AM CDT Tue Apr 4 2023

Active weather day as a warm front moves north today. Low cigs
along with chances for thunderstorms some severe are possible at
most TAF sites. Wind shift will also occur as the warm front moves
north making cigs improve. MVFR is expected north of the front and
even some IFR is possible. These storms today are capable of
erratic strong winds, large GR and even tornadoes.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Gibbs
Hazardous weather outlook, Apr 4, 3:47 AM CDT, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
347 AM CDT Tue Apr 4 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
347 AM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

The Storm Prediction Center has a moderate risk (4 of 5) for today
and tonight.

Multiple rounds of severe thunderstorms are expected with long
track supercells and strong tornadoes along with damaging winds
and very large hail. Prepare now!

These severe thunderstorms will be fast moving at 60 mph!

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Wednesday morning: There is a slight risk for severe thunderstorms
east of the Mississippi River. Damaging winds and large hail are
the main risks. An isolated tornado is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today through Wednesday morning.

Haase

In the hours before

Local storm report, Apr 4, 9:59 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
959 AM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 AM     HAIL             1 NNW DAVENPORT         41.57N 90.61W
04/04/2023  M1.50 INCH       SCOTT              IA   TRAINED SPOTTER

&&

RP KINNEY
Local storm report, Apr 4, 10:01 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1001 AM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     TSTM WND DMG     1 SSW MOLINE            41.48N 90.49W
04/04/2023                   ROCK ISLAND        IL   TRAINED SPOTTER

            TWO TREES DOWN APPROX. 12 INCHES IN DIAMETER
            WITH NUMEROUS LIMBS DOWN...TIME ESTIMATED
            FROM RADAR.

&&

GROSS
Local storm report, Apr 4, 10:03 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1003 AM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     HAIL             2 NE DAVENPORT          41.58N 90.57W
04/04/2023  E1.00 INCH       SCOTT              IA   PUBLIC

            DAVID SHEETS RETIRED NWS EMPLOYEE.

&&

MW
Local storm report, Apr 4, 10:04 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1004 AM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 AM     TSTM WND DMG     1 SW CREDIT ISLAND      41.48N 90.64W
04/04/2023                   SCOTT              IA   AMATEUR RADIO

            TREES DOWN CAUSING ACCIDENT ON I-280
            BRIDGE...TIME ESTIMATED FROM RADAR.

&&

GROSS
Local storm report, Apr 4, 10:09 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1009 AM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 AM     TSTM WND DMG     2 WNW MOLINE            41.50N 90.52W
04/04/2023                   ROCK ISLAND        IL   TRAINED SPOTTER

            DOWNED TREES ON 15TH AVE AND STEVES
            BELLGRADE BAR ROOF TAKEN OFF NEAR 16TH
            ST...TIME ESTIMATED FROM RADAR.

&&

GROSS
Local storm report, Apr 4, 10:14 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1014 AM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 AM     TSTM WND GST     1 W MOLINE QUAD-CITY AI 41.45N 90.52W
04/04/2023  M90 MPH          ROCK ISLAND        IL   ASOS

            ASOS STATION KMLI QUAD CITY INTL ARPT.

&&

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:10 PM CDTSpecial Weather StatementDVNHenry35 min
Apr 3, 8:03 PM CDTSpecial Weather StatementDVNBureau27 min
Apr 4, 4:33 AM CDTSevere Thunderstorm WarningDVNRock Island27 min
Apr 4, 4:57 AM CDTSpecial Weather StatementDVNRock Island33 min
Apr 4, 5:21 AM CDTSpecial Weather StatementDVNBureau39 min
Apr 4, 9:24 AM CDTSevere Thunderstorm Warning Considerable damage threatDVNHenry, Rock Island51 min
Apr 4, 9:54 AM CDTSevere Thunderstorm Warning Destructive damage threatDVNBureau, Henry, Rock Island, Whiteside34 min
Apr 4, 10:26 AM CDTSevere Thunderstorm Warning Destructive damage threatDVNBureau, Carroll, Henry, Putnam, Rock Island, Whiteside64 min
Apr 4, 10:43 AM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside32 min
Apr 4, 11:16 AM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside44 min
Apr 4, 11:23 AM CDTSevere Thunderstorm Warning Destructive damage threatDVNBureau, Putnam37 min
Apr 4, 5:46 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough44 min
Apr 4, 6:25 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough35 min
Apr 4, 6:41 PM CDTTornado WarningDVNMcDonough34 min

Nearby

Tornado Warnings in Illinois, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.